MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ECHELON FLEX; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ECHELON FLEX; STAPLE, IMPLANTABLE
Catalog Number PLEE60A
Medical Device Problem Codes Failure to Fire (2610); Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2026
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Date sent: 4/17/2026 b3: only event year known: 2026 d4: batch #877d16 additional information was requested, and the following was obtained: per the sales rep: i spoke with the surgeon about this stapler.He said that the stapler fired but stopped, stopped before staples could deploy or knife could cut.He did not sure reverse switch just used override function.He said no harm to patient was done, was annoyed due to the firing being on the splenic artery.Investigation summary: the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample determined that one plee60a device was returned with the joint cover damaged, the anvil bent upwards and with one gst60w reload loaded in the device.The damage on the joint cover, it is possible that the device was attended to be pulled out from a trocar in the articulated position, resulting in the edge of the trocar damaging the joint cover.The reload was received fully fired with the reload deck damaged.The damage to the reload is consistent with the device being clamped over a hard object.To mitigate the potential for staples getting into the reload and interfering with the knife path during device firing, prior to reloading the device, rinse the anvil and reload jaw in sterile solution and then wipe the anvil and reload jaw to clean any formed but unused staples from the device.Additionally, proper care should be taken when placing the device on the tissue to be stapled, to ensure that no hard obstruction such as a clip is included with the tissue inside the jaws.After further evaluation, the analysis showed both knife wings were broken off.Only one wing was returned for its analysis.The damage to the knife is consistent with the device being clamped over an excess of tissue.If the firing continues the knife will remain inside the guide, and as the knife is attempting to pull the anvil towards the reload to form the staples it will result in the damage observed on the knife.The manual override door was noted to be out of position; the override lever was up which denotes that the knife was manually returned to home position.It should be noted after the manual override system is used the instrument is disabled and cannot be used for any subsequence firings.Furthermore, the anvil knife slot was noted to be damaged.No functional test was performed due to the condition of the device.It is possible that the device was clamped over an excess of tissue causing the anvil to bend and for the firing stroke and the staple form to be incomplete.It is possible that the combination of tissue and/or buttressing material compressed between the device jaws may have been beyond indicated thickness or tissue that cannot compress to the indicated range for the selected reload.This may have caused excessive force to be applied to the underside of the solid steel anvil leading to this damage.As part of ethicon endo surgery¿s quality process, all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished #plee60a, with lot/batch #a99h5p, and no non-conformances were identified.A manufacturing record evaluation was performed for the finished device batch number 877d16, and no non-conformances were identified.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that during an unspecified surgical procedure, it was observed that the stapler misfired when clamped on splenic artery.They had to use manual override.There was no patient consequence nor surgical delay reported.No additional information provided.

Brand Name
ECHELON FLEX
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*  00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*   00969
Manufacturer Contact
orla o'mahony
475 calle c
guaynabo 00969
*   00969
3035526892
MDR Report Key24914011
Report Number3005075853-2026-02961
Device Sequence Number18417665
Product Code GDW
UDI-Device Identifier10705036014614
UDI-Public(01)10705036014614(17)281231(10)A99H5P
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K110385
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/17/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberPLEE60A
Device Lot NumberA99H5P
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/07/2026
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/09/2026
Initial Report FDA Received Date04/17/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/26/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown